Side Effects of Medication on Your Teeth

September 27, 2020

Medications and the impacts on your dental health

 

Dry mouth and your oral health

Medications rarely have a direct effect on teeth but many side effects of medication are dry mouth. In fact, dry mouth or also known as xerostomia, is listed as a side effect on more than 400 medications. It may seem like a minor inconvenience, but dry mouth can lead to more plaque accumulation, a higher decay rate, and demise of oral health.

Dry mouth occurs when your body is not producing enough saliva. When saliva production is limited, it can lead to tooth decay and the irritation of soft tissue. Saliva is an integral part of dental health and helps protects your teeth from sugars, acids, and bacteria that want to harm your teeth.

Some prescriptions like antidepressants, blood pressure medication, antihistamines, and opioids can leave your mouth feeling dry or sticky. Even some over-the-counter medications like Tylenol®, Benadryl or Dramamine can cause dry mouth.

Dry mouth symptoms

  • Sore throat
  • Difficulty speaking
  • Hoarseness
  • A sticky or dry feeling in the mouth
  • Frequent thirst

How to minimize the damage of dry mouth

If you are experiencing dry mouth as a side effect of medication, try following these ideas to better protect your teeth.

  • Increase your water intake
  • Avoid sugary drinks, coffee, and alcohol
  • Brush twice a day
  • Schedule regular dental visits
  • Chew sugar-free gum such as Trident®
  • Stop smoking
  • Avoid alcohol-based mouthwashes
  • Breath through your nose

Other ways medication can impact your smile

Dry mouth may be the most common side effect of medication, however, there are side effects to other medications that you should be aware of.

Gum swelling (gingival overgrowth)

Immunosuppressants, anti-seizure medication, and blood pressure medication may cause swelling of the gums making it difficult to clean your teeth and can lead to periodontitis.

Ulcers or mouth sores

Anti-inflammatory drugs like Aspirin® or Ibuprofen® and chemotherapy medication can cause unpleasant mouth sores.

Fungal infections

Steroid medication, antibiotics, or chemotherapy medication make individuals more susceptible to fungal infections due to having a weekend immune system.

Altered taste

Heart and diabetic medications, nervous system stimulants and anti-inflammatory drugs can leave a bitter or metallic taste in mouth.

For some individuals, medication may not affect their oral health. If you are unsure how your medication may affect your teeth or are experiencing any of these side effects, be sure to consult your trusted dentists or physician.

Keeping us up to date

You may have had a recent illness and a change in prescription or over the counter medication. Letting us know of any changes to your health allows us to provide the highest standard of care possible. We are interested in the medications you take because many can affect your dental treatment. And depending on your changes, we may work with your physician to ensure the appropriate treatment for you.

Medications may have side effects, but going to the dentist regularly can help. It’s important for your dental health to be seen for regular dental exams and cleanings so we can monitor any changes. If you have questions about the side effects of medication on your teeth or would like to schedule an appointment, call the office at 920-231-1955.

Ready to Join the Govani Dental Family?

If you’re interested in becoming a Govani Dental patient, schedule your appointment online or by calling 920-231-1955.

Schedule Appointment